Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

New Research Spotlights Link Between Birth Control Pills and Glaucoma

Filed November 21st, 2013 Laurie

New research suggests that women who take birth control pills for several years or longer should have their eyes checked more regularly as they get older because oral contraceptives may double their lifetime risk of developing glaucoma.

Glaucoma is a degenerative eye disease that can cause blindness if left untreated, according to the New York Times.

Researchers aren’t certain what role birth control pills play in the development of glaucoma, but said cells in the optic nerve contain estrogen receptors that are believed to play a role in protecting the eyes from age-related decline, and the pills may interfere in that process by depressing estrogen levels. Researchers previously discovered that women who enter menopause prematurely or take estrogen-blocking hormones also face an increased risk of glaucoma, the New York Times reported.

The most prevalent form of the sometimes painful condition, called open angle glaucoma, is caused by the gradual clogging of drainage canals, creating a buildup of pressure inside the eye. The disease is more common in African-Americans and those with a family history of the illness, according to the New York Times.

According to the study, women who reported having used birth control pills of any kind for three years or longer had a 5 percent risk of developing glaucoma, compared with a risk of about 2.5 percent in the general population, the New York Times reported.

Dr. Louis Pasquale, the author of that study and an associate professor of ophthalmology at Harvard Medical School. He said that estrogen appears to have a “maintenance effect” on retinal ganglion cells in the eye, which are known to have estrogen receptors. He told the New York Times that researchers are working on developing topical agents for the eyes that could mimic the protective effect of estrogen.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!